Nebraska, 2017Extreme Cold in Nebraska, December 31, 2017
December 31, 2017 · NWS FSD · 2 events in 2 counties and zones
Following the snowfall on December 29, and an additional inch or two snowfall late on the evening of December 30 and early on December 31, a brutally cold arctic high settled across the area through New Year's Day. Blustery northwest winds from 15 to 25 mph occurred at times through the period across northeast Nebraska, met by temperatures diving into the teens below zero.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Following the snowfall on December 29, and an additional inch or two snowfall late on the evening of December 30 and early on December 31, a brutally cold arctic high settled across the area through New Year's Day. Blustery northwest winds from 15 to 25 mph occurred at times through the period across northeast Nebraska, met by temperatures diving into the teens below zero. Many locations were below zero for 60 hours or longer. The extreme cold and wind chill continued into January 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 31, 5:14 AM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Dec 31, 5:14 AM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
514 AM CST Sun Dec 31 2017
.SHORT TERM...(Today and Tonight)
Issued at 323 AM CST Sun Dec 31 2017
With the latest round of light and fluffy snow exiting the region,
we can now fully turn our attention to the life threatening cold
outbreak in the short term. Fresh widespread snowcover will prevent
our temperatures from recovering much during the day tomorrow
despite clearing skies. Despite some spots making it back up to wind
chill advisory criteria, will keep the wind chill warning for the
entire period to prevent headline flip flopping and potential
confusion. Main change to the sensible weather elements was
enforcing a minimum 5 degree dew point depression. It is so cold
that, along with the fresh snow cover, the difference between
saturation with respect to liquid water and ice is limiting our
dew points, resulting in dew point depressions of no smaller than
around 5 degrees as seen in observations across the region.
Tomorrow night will be our coldest night of the season so far with
low temperatures in the -20 to -25 range as high pressure builds in
across the Dakotas. We'll ring in the new year with wind chills
hovering around -40 despite the relatively light winds.
.LONG TERM...(Monday through Saturday)
Issued at 323 AM CST Sun Dec 31 2017
Wind chills will improve during New Year's Day and get above -20
during the afternoon. By the overnight hours however, the CWA will
be solidly back into wind chill advisory criteria and potentially
back to warning criteria with values as cold as -35. Will hold off
on headlines in the long term until the exact values across the
region become more certain and to focus on the certain dangerous
wind chills in the short term.
Decent pressure gradient preceding and CAA aloft following the
frontal passage on Tuesday meant boosting winds above consensus
during this period was warranted along with a slight bump to high
temperatures.
Temperatures moderate a little on Tuesday, with highs reaching the
teens and lower 20s, however this warming trend will be short-lived.
Another cold front drops across the northern Plains on Tuesday
night, but is expected to be a dry passage, with moisture cut off
from the region. Highs remain above zero Wednesday into Friday, but
generally in the single digits or teens, while lows remain below
zero.
Guidance hinting at the return of precipitation to the central
United States by the end of the long term period. All agree that an
upper level trough will begin to slide across the CONUS, but are
needless to say all over the place with timing and exact evolution
of the trough. Looking at individual GEFS members doesn't provide
any additional clarity. Consensus blend put out likely PoPs near
Sioux City on the 7th and that seems to be driven mostly by the
Canadian model, which hasn't been covering itself in glory as of
late. Limited chances to 40 percent or less accordingly.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 513 AM CST Sun Dec 31 2017
VFR conditions expected through the period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST Monday for SDZ038>040-050-
052>071.
MN...Wind Chill Warning until noon CST Monday for MNZ071-072-080-081-
089-090-097-098.
IA...Wind Chill Warning until noon CST Monday for IAZ001>003-012>014-
020>022-031-032.
NE...Wind Chill Warning until noon CST Monday for NEZ013-014.
&&
SHORT TERM...
LONG TERM...Ferguson
AVIATION...FergusonHazardous weather outlook, Dec 31, 3:52 AM CST, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
352 AM CST Sun Dec 31 2017
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-011000-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
352 AM CST Sun Dec 31 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Dangerously cold wind chills between -25 and -35 will be
widespread across the area today. Life threatening wind chills as
low as -45 will be likely as midnight arrives tonight with these
readings continuing through daybreak.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
The dangerous cold will remain over the area through New Year's
Day. Wind chills will range from -25 to -45, through mid-day
before warming in the afternoon.
Another dangerously cold night is expected Monday Night into
Tuesday with wind chills between -25 and -40 possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Extreme Cold/Wind Chill, Dakota
- When
- December 31, 9:00 AM CST to 11:59 PM CST
- Where
- Dakota forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Winds were mainly 10 to 15 mph over the two day period, but gusted to around 25 mph at times early on December 30 and then during the morning of the 31st. Bitterly cold wind chills of -20 to -40 prevailed over much the two day period as temperatures plummeted to the teens below zero.
Extreme Cold/Wind Chill, Dixon
- When
- December 31, 9:00 AM CST to 11:59 PM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Winds were mainly 10 to 15 mph over the two day period, but gusted to around 25 mph at times early on December 30 and then during the morning of the 31st. Bitterly cold wind chills of -20 to -40 prevailed over much the two day period as temperatures plummeted to the teens below zero. Wakefield reached a record low maximum of -5 on December 31st.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Arkansas, December 31, 20171 death · 1 event
- Dense Fog in California, December 31, 20171 death · 1 event
- Extreme Cold and Cold in New York, December 31, 201727 events
- Winter Weather in North Carolina, December 31, 201715 events
- Extreme Cold in Nebraska, December 31, 20179 events
- Winter Weather in Mississippi, December 31, 20179 events
- Cold in Wyoming, December 31, 20176 events
- Extreme Cold in Iowa, December 31, 20176 events
- Extreme Cold in Minnesota, December 31, 20174 events
- Extreme Cold in Maine, December 31, 20174 events
- Winter Storm and High Wind in Alaska, December 31, 201770 kt wind · 4 events
- Cold in West Virginia, December 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732213, 732216.